Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Elko, NV

July 9, 2015Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 9, 2015, 1:01 PM PDT for Lander County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 1:01 PM PDT (20:01 UTC)
Expired
Jul 9, 2015, 1:45 PM PDT
In force
44 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Lander County, NV

The radar

The Elko radar (KLRX), 92 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:00 AM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 9, 9:00 AM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
900 AM PDT THU JUL 9 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CROSS NEVADA TODAY AND
FRIDAY...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS LIKELY.
AFTERNOON TEMPERATURES WILL REMAIN MILD AND WELL BELOW NORMAL
THROUGH SATURDAY.

&&

.UPDATE...UPDATED ALL GRIDS AND FORECASTS FOR THIS AFTERNOON TO
FINE TUNE THEM TO THE 12Z NAM MODEL RUN. ANOTHER STORMY AFTERNOON
ON TAP FOR NEVADA WTIH SCATTERED TO NUMEROUS THUNDERSTORMS
EXPECTED. ATMOSPHERE IS ALREADY QUITE UNSTABLE ACROSS WESTERN
ZONES WITH LIFTED INDEX OF -4 AND CAPE OF 1000. FOCUSED HEAVY RAIN
WORDING ACROSS THESE WESTERN ZONES, WHERE HIGHER PW IS MAINTAINED
THIS AFTERNOON. ACROSS THE EASTERN 1/2 OF THE CWA, MOISTURE
QUALITY HAS DEGRADED QUITE A BIT, WITH PW NOW ONLY 0.50 INCH FROM
EUREKA AND POINTS SE. MORNING ELKO SOUNDING CONFIRMS THE DRIER
AIR, WITH PW DOWN TO 0.65 (DOWN 0.22 INCH VERSUS YESTERDAY). AS
SUCH, FLOODING THREAT IS REDUCED TODAY ACROSS EASTERN NEVADA, WITH
MUCH MORE CONCERN FOCUSED ON STRONG OUTFLOW WINDS AND DRY
LIGHTNING STRIKES. MENTIONED GUSTY WIND WORDING FOR EASTERN ZONES.
12Z NAM, WHICH HAS BEEN DOING EXCELLENT LATELY, ALSO DISPLAYS A
DECIDEDLY BIMODAL STORM DISTRIBUTION TODAY, WITH THE PRIMARY
FOCUS FOR HEAVY RAIN/STORMS FROM WINNEMUCCA TO AUSTIN TO
MANHATTAN, AND A SECONDARY CONVECTIVE MAX ALONG AND EAST OF THE
RUBY MOUNTAINS, WHERE STRONG GUSTY WINDS TO 55-60 MPH ARE MORE
LIKELY, WITH LESS ACTUAL RAIN. CONVECTIVE TEMPERATURE ON THE
SOUNDING IS ONLY 75 DEGREES, SO EXPECT STORMS TO INITIATE ACROSS
CENTRAL NEVADA AGAIN BY NOON, AND THEN ROTATE NORTH INTO NORTHERN
NEVADA THIS AFTERNOON.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 303 AM /

SYNOPSIS...AN UPPER LEVEL SYSTEM WILL CONTINUE TO AFFECT NORTHERN
NEVADA TODAY. THE FORECAST AREA WILL BE SPLIT WITH LIMITED
ACTIVITY IN ELKO...WHITE PINE AND NORTHEAST NYE COUNTIES AS
SLIGHTLY DRIER AND SLIGHTLY MORE STABLE AIR MOVE IN. ON THE
WEST...MORE STORMS ARE FORECAST FOR HUMBOLDT...LANDER/EUREKA...AND
NORTHWEST NYE COUNTIES AS MOISTURE AND INSTABILITY WILL COMBINE TO BRING
MODERATE TO HEAVY RAIN. A FEW STORMS COULD BE STRONG...WITH SMALL
HAIL AND WIND GUSTS TO 60 MPH.

SHORT TERM...TODAY THROUGH FRIDAY. RADAR THIS MORNING HAD A FEW
STORMS ROLLING ACROSS PORTIONS OF WHITE PINE AND WESTERN NYE
COUNTIES AROUND MIDNIGHT OR SO...BUT THOSE ARE EITHER DIMINISHING
OR MOVING OFF. SATELLITE SHOWS SOME CLEARING ACROSS THE EAST...AND
A SPOTTER FROM SPRING CREEK REPORTED EARLY MORNING DENSE FOG IN
THE AREA. HAVE PUT FOG IN THE GRIDS FOR SOUTHWEST ELKO COUNTY FOR
THIS MORNING.

ALL MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LOW AND ITS
ASSOCIATED CLOSED CIRCULATION MOVING INTO EASTERN CALIFORNIA AND SOUTH-
CENTRAL NEVADA BY THIS LATE AFTERNOON. 0-3KM BULK SHEAR VALUES
WILL BE IN THE 15-20 KNOT RANGE ALONG PORTIONS OF NORTHWEST
NYE...LANDER...AND HUMBOLDT COUNTIES...AS WELL AS DECENT CAPE.
THE ATMOSPHERE WILL REMAIN UNSTABLE IN THIS AREA...WITH GFS BUFR
SOUNDINGS SHOWING SOME SLIGHT WARMING IN THE 500-650MB LAYER AT
THE KEKO...KENV...AND KELY LOCATIONS WITH SOME STABILIZING AS A
RESULT. HAVE DECREASED POPS IN THIS AREA INTO THE HIGH ISOLATED TO
LOW END SCATTERED CATEGORY. MODELS ARE ALSO SHOWING DRYING WITH
PRECIPITABLE WATER VALUES DECREASING TO BETWEEN 0.50 TO 0.66
INCHES IN THE EASTERN HALF OF THE FORECAST AREA WITH 0.66 TO 0.80
INCHES IN THE WEST ACROSS HUMBOLDT...LANDER...AND NORTHWEST NYE COUNTIES.
IN THE WEST...STORM SPEEDS ARE FORECAST TO BE AROUND 15-25 MPH.
THE HIGHEST PROBABILITY OF SHOWERS AND THUNDERSTORMS FOR THIS
AFTERNOON WILL BE WITHIN THE WEST. SOME OF THE STORMS WILL BE
STRONG...BUT WITH SHEAR ON THE LOW SIDE...ORGANIZATION IS NOT A
HIGH PROBABILITY BUT CANNOT RULE OUT ONE OR TWO ISOLATED SEVERE
STORMS. ALSO...THERE IS THE THREAT ALL OF THESE STORMS WILL
PRODUCE HEAVY RAIN. HAVE KEPT THE LOCATION OF ENHANCED WORDING FOR
HEAVY RAIN RELATIVELY THE SAME AS THE PREVIOUS SHIFT. CONTEMPLATED
SOME KIND OF FLOOD WATCH BUT DECIDED NOT TO ISSUE...ONLY EXPECTING
ADVISORY TYPE FLOODING IN LOW LYING AREAS. HIGH TEMPERATURES WILL
BE IN THE UPPER 70S TO MID 80S FOR MOST LOCATIONS TODAY.

FOR TONIGHT AND FRIDAY...ISOLATED THUNDERSTORMS AND SCATTERED
SHOWERS ARE EXPECTED TO CONTINUE DURING THE OVERNIGHT. LOWS WILL
BE IN THE MID 40S TO MID 50S. BY FRIDAY...ALL MODELS ARE SHOWING
THE UPPER LEVEL SYSTEM BECOMING AN OPEN WAVE ACROSS CA AND NV.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH THE HIGHEST
OCCURRENCE MAINLY IN THE NORTHERN SECTIONS. AFTERNOON HIGHS WILL
BE IN THE LOW 70S TO LOW 80S.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. A BROAD UPPER TROUGH
AFFECTING MUCH OF THE CWA WITH SHOWERS/THUNDERSTORMS AT THE END OF
THE SHORT TERM PERIOD LIFTS NORTHEAST INTO THE NORTHERN ROCKIES
THROUGH SATURDAY. AS THIS TAKES PLACE...ANOTHER UPPER TROUGH DIGS
ALONG THE PACIFIC COAST WHILE A STRONG UPPER LEVEL RIDGE REMAINS
ANCHORED OVER THE SOUTHERN PLAINS. THE END RESULT FOR THE GREAT
BASIN WILL BE A SOUTHWEST FLOW ALOFT BETWEEN THESE TWO SYSTEMS
SUNDAY INTO THURSDAY OF NEXT WEEK. SUBTLE SHORT WAVES RIDING WITHIN
THE SOUTHWEST FLOW ALOFT WILL KEEP THE THREAT OF
SHOWERS/THUNDERSTORMS IN THE AFTERNOON/EVENING OF EACH DAY.
TEMPERATURES WILL AVERAGE AT OR SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.

AVIATION...UPPER TROUGH TAKES ON A NEGATIVE TILT OVER EASTERN
CALIFORNIA/WESTERN NEVADA TODAY. NUMEROUS SHOWERS/THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL EXTEND FROM HUMBOLDT SOUTH THROUGH
PORTIONS OF LANDER/EUREKA AND INTO NORTHWEST NYE COUNTIES CLOSE TO
THE UPPER TROUGH. ELSEWHERE ISOLATED/SCATTERED STORMS WILL BE
CONFINED TO THE EASTERN PORTION OF THE CWA. ANY STRONGER STORMS MAY
RESULT IN MVFR CONDITIONS.

FIRE WEATHER...SOME DRIER AIR...WITH PW'S AROUND 0.50 TO 0.66
INCHES ALONG WITH SLIGHTLY MORE STABLE AIR...WILL MOVE INTO THE
EASTERN FIRE ZONES OF 469-470...AND 455...LIMITING THUNDERSTORM
ACTIVITY. STORMS IN THIS AREA ARE EXPECTED TO BE A MIX OF WET AND
DRY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WESTERN
FIRE ZONES OF 467-468 AND THE WESTERN SECTIONS OF 454 AND 457.
ALTHOUGH STORM MOTIONS WILL BE 15 TO 25 MPH...THUNDERSTORMS IN
THESE AREAS SHOULD BE ALL WET.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Local storm report, Jul 9, 8:54 AM PDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
854 AM PDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     27 ENE EUREKA AIRPORT   39.73N 115.52W
07/08/2015  M58 MPH          WHITE PINE         NV   MESONET

            MESONET STATION ALLIGATOR RIDGE RAWS /ALLN2/

&&

CEC
Special weather statement, Jul 9, 11:19 AM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1119 AM PDT THU JUL 9 2015

NVZ037-040-091900-
NORTHWESTERN NYE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1119 AM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND SOUTHWESTERN
LANDER COUNTIES UNTIL NOON PDT...

AT 1118 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF KINGSTON...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAILROAD PASS.
STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...

LAT...LON 3917 11729 3911 11751 3928 11772 3940 11739
TIME...MOT...LOC 1818Z 160DEG 34KT 3921 11744

TURNER
Special weather statement, Jul 9, 12:54 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1254 PM PDT THU JUL 9 2015

NVZ034-038-039-092045-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
1254 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

AT 1253 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF RUBY VALLEY...MOVING NORTHWEST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR ON
THE RUBY MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
LAMOILLE...RUBY VALLEY...SPRING CREEK AND SECRET PASS.

LAT...LON 4061 11504 4055 11527 4076 11551 4086 11506
TIME...MOT...LOC 1953Z 160DEG 42KT 4066 11519

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 AM PDTSpecial Weather StatementLKN41 min
Jul 9, 12:54 PM PDTSpecial Weather StatementLKNElko51 min
Jul 9, 1:26 PM PDTSpecial Weather StatementLKN64 min
Jul 9, 1:32 PM PDTSpecial Weather StatementLKNElko58 min
Jul 9, 1:36 PM PDTSevere Thunderstorm WarningLKNElko39 min
Jul 9, 1:51 PM PDTSevere Thunderstorm WarningLKNLander39 min
Jul 9, 1:56 PM PDTSevere Thunderstorm WarningLKNElko49 min
Jul 9, 2:19 PM PDTSevere Thunderstorm WarningLKNWhite Pine41 min
Jul 9, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 2:56 PM PDTSpecial Weather StatementLKN49 min
Jul 9, 3:19 PM PDTSpecial Weather StatementLKN41 min
Jul 9, 3:21 PM PDTSpecial Weather StatementLKN54 min
Jul 9, 3:27 PM PDTSpecial Weather StatementLKNElko48 min
Jul 9, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 9, 3:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 3:45 PM PDTSpecial Weather StatementLKN45 min
Jul 9, 3:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:10 PM PDTSpecial Weather StatementLKN50 min
Jul 9, 4:18 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Humboldt, Lander26 min
Jul 9, 4:26 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:45 PM PDTSpecial Weather StatementLKNWhite Pine45 min
Jul 9, 4:59 PM PDTSpecial Weather StatementLKNHumboldt46 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.